Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2020, 6:01 PM EDT for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2020, 6:01 PM EDT (22:01 UTC)
- Expired
- Apr 25, 2020, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bell County, KY, Clay County, KY, Knox County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:32 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 25, 4:32 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 432 PM EDT Sat Apr 25 2020 .SHORT TERM...(This evening through Sunday night) Issued at 432 PM EDT SAT APR 25 2020 The 20z analysis shows broad 500mb troughing across most of the CONUS with an embedded shortwave trough over the Mid-Mississippi Valley. Models are in good agreement that weak ridging builds over the western and central US as the the shortwave trough slowly propagates eastward over the next 36 hours. Meanwhile at the surface, low pressure over western KY will pivot an occluding front across eastern KY with the triple point tracking near the TN and VA borders. The low will continue to lift across northern Kentucky tonight and over the West Virginia Panhandle on Sunday, while another shortwave trough pivots around the back side of the low. The system finally pulls away Sunday evening as surface high pressure nudges northward from the Gulf Coast region. In terms of sensible wx, the CAMs continue to show numerous showers and a few thunderstorms across the area this evening as the occluded front approaches from the southwest. The area of greatest concern will be over counties adjoining the Tennessee border and across Harlan County, closer to the triple point. These areas will see the greatest amount of destabilization with SBCAPE reaching 500-750 J/kg. This combined with veered hodographs, 40-50 kts of effective shear and 0-3 km SRH > 250 will result in a favorable environment for a few supercells. Meanwhile, freezing levels will range from 7-9k feet and much of the CAPE appears to be in the favored hail growth zone, so some large hail is a good possibility over the southern counties in any stronger updrafts. The low-level RH is also quite high, resulting in low LCLs, which may also encourage isolated tornadogenesis under the strongest updrafts. Over the northern counties, the instability will be less, resulting in weaker updrafts, however, some small hail is probable given the low freezing levels. Any storms dissipate fairly quickly this evening with overall shower coverage also diminishing behind the front, except remaining more widespread over the northern counties under the passing low pressure center. Low temps will generally be in the upper 40s to lower 50s. Showers increase again Sunday as a shortwave trough pivots around the backside of the departing low. It will also be quite breezy and raw as winds shift to the NW. Temps will hold nearly steady for much of the day in the lower 50s. The showers finally taper off Sunday evening as the shortwave departs and surface high pressure edges in from the Gulf Coast States. If skies are able to clear, temps should drop off fairly quickly into the upper 30s and low 40s with fog development a good bet in the river valleys. .LONG TERM...(Monday through Saturday) Issued at 407 PM EDT SAT APR 25 2020 The period is expected to begin with an upper level low centered over the Northeast and an upper level trough south along the eastern seaboard. Generally quasi zonal flow is expected from the western to central Conus with a weak shortwave trough nearing the western Great Lakes and and another moving across MO and KS. Further northwest, a shortwave trough is expected to be working into the Pacific northwest. At the surface, an area of low pressure is initially expected to be centered in the vicinity of Cape Cod with a ridge of sfc high pressure centered over the TN Valley and extending north into the OH Valley and south into the northern Gulf of Mexico. A weak sfc system is initially expected to be centered over the Dakotas/upper mid west with a warm front nearing the MS Valley. From Monday into Tuesday, the upper level low initially over the Northeast is expected to move slowly east and northeast and off into the Atlantic while a more northern shortwave trough moves across the Great Lakes and merges with the northeast upper low. Meanwhile the entering the northwest should move into and across the northern Rockies and into the northern Plains and upper midwest. The weaker more southern shortwave trough should move across the Commonwealth late Monday into Monday night. A weak sfc low over the upper Midwest vicinity should move little from Monday into Monday night though low pressure will become more organized/redevelop in the Northern Plains/MO Valley late Monday night into Tuesday. This should result in the warm front lifting across the Commonwealth late Monday into Monday night. The period will begin dry with high pressure departing east on Monday. With the warm front moving across the Commonwealth and weak shortwave passing a few showers or sprinkles cannot be completely ruled out on Monday night into early on Tuesday. With the boundary in the vicinity and the upper low developing to the west, shower chances will linger through Tuesday in the north. Then, as the upper low and sfc low system approach and then slowly move across the region from Tuesday night through the end of the period, the middle to end of the week should feature unsettled weather and chances for showers. Chances for showers peak on Wednesday. A few thunderstorms will also be possible as early as late Tuesday night Wednesday into Wednesday night as the sfc cold front approaches and then moves across the area with cooling aloft from the upper low steepening lapse rates and increasing instability. Isolated thunderstorms are also possible during peak heating on Thursday and perhaps Friday as well in the far east. As the upper system moves further away and moisture decreases, shower chances lessen toward the end of the period. Temperatures should average a few degrees below normal to begin the period on Monday, but rebound to near normal in the warm sector on Tuesday. Clouds and precipitation will largely influence temperatures on Wednesday with the west generally coolest and temperatures nearer to normal in the far east. Behind the front, temperatures will average a few degrees below normal on Thursday before moderating as the system departs to the northeast to end the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 226 PM EDT SAT APR 25 2020 Low pressure lifting along the Ohio River will pivot a Pacific occluded front northeast across the area this evening causing CIGs to lower to MVFR at all sites by 2Z. A round of showers, some heavy with brief visibility reductions, will continue spreading northeast this afternoon. A more robust area of showers and storms, some of which could be severe, is expected to impact airfields along and south of the Hal Rogers Parkway / Highway 80, including SME and LOZ, between 21-01z. The shower activity becomes more scattered south of I-64 by 5Z, but CIGs will remain solidly low MVFR / high IFR through the night. Another trough pivoting around the low will bring the renewed threat for steadier showers after sunrise Sunday and continued low MVFR/IFR CIGS. Winds will be generally variable to SSE this afternoon at around 5 kts, except 5-10 kts at SYM. Winds at SME and LOZ could be erratic and gusty near any thunderstorms. Winds turn SW 5-10 kts tonight, increasing to W near 10 kts on Sunday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEERTSON LONG TERM...JP AVIATION...JP/GEERTSON
Hazardous weather outlook, Apr 25, 4:36 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 436 PM EDT Sat Apr 25 2020 KYZ044-050>052-058>060-104-106>114-119-120-262345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley- Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 436 PM EDT Sat Apr 25 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Evening and Tonight. Thunderstorms are possible through this evening. Thunderstorms could produce small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible from Tuesday night into Wednesday night, Thursday afternoon and evening and Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ068-069-079-080-083>088-115>118-262345- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox- Bell-Harlan-Perry-Clay-Leslie-Letcher- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 436 PM EDT Sat Apr 25 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Evening and Tonight. Thunderstorms are possible through this evening. The main threats from these storms will be hail to around quarter size, damaging wind gusts, and brief heavy rain. While the threat is lower, a tornado cannot be ruled out, especially south of KY Highway 80 and the Hal Rogers Parkway. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible from Tuesday night into Wednesday night, Thursday afternoon and evening and Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. GEERTSON/JP
In the hours before
Special weather statement, Apr 25, 5:23 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
523 PM EDT Sat Apr 25 2020
KYZ083>085-252200-
Whitley-McCreary-Wayne-
523 PM EDT Sat Apr 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 6 PM EDT...
At 522 PM EDT, a strong thunderstorm was located near Mount Pisgah,
or 10 miles north of Jamestown, moving northeast at 45 mph.
Winds gusts up to 40 mph and hail of pea to penny size hail are
possible with this storm.
Locations impacted include...
Whitley City, Parmleysville, Great Meadows Campsites, Slavens,
Parkers Lake, Cumberland Falls S.P., Co-
Operative, Pine Knot, Ritner, Hollyhill, Wiborg, Blue Heron,
Honeybee, Marshes Siding, Greenwood, Duckrun, Beulah Heights, Kidds
Crossing, Stearns and Jellico Creek.
LAT...LON 3660 8479 3662 8498 3694 8438 3666 8417
3659 8440
TIME...MOT...LOC 2122Z 239DEG 40KT 3657 8487
JPSpecial weather statement, Apr 25, 5:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
548 PM EDT Sat Apr 25 2020
KYZ080-085>087-114>117-252230-
Whitley-Clay-Knox-Perry-Bell-Owsley-Laurel-Leslie-
548 PM EDT Sat Apr 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAUREL...
NORTH CENTRAL BELL...KNOX...SOUTHEASTERN OWSLEY...NORTHWESTERN
LESLIE...WESTERN PERRY...EAST CENTRAL WHITLEY AND CLAY COUNTIES...
At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sasser to Baileys Switch to Gausdale.
Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea to penny size hail are possible
with these storms.
Locations impacted include...
Barbourville, Manchester, Brightshade, Swan Lake, Goose Rock, Erose,
Bush, Cranes Nest, Herron, Hooker, Ice Cliff, Avis, Cottongin,
Dewitt, Flat Lick, House, Hector, Boho, Bimble and Bertha Station.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8351 3712 8339 3687 8358 3674 8408
3688 8402 3710 8396
TIME...MOT...LOC 2148Z 239DEG 28KT 3707 8391 3691 8389 3678 8399
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 5:23 PM EDT | Special Weather Statement | JKL | McCreary | 37 min |
| Apr 25, 5:48 PM EDT | Special Weather Statement | JKL | Clay, Knox | 42 min |
| Apr 25, 6:19 PM EDT | Tornado Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 26 min |
| Apr 25, 6:31 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, McCreary, Whitley | 3 hr |
| Apr 25, 6:35 PM EDT | Special Weather Statement | JKL | Bell, Knox, Whitley | 25 min |
| Apr 25, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 31 min |
| Apr 25, 6:59 PM EDT | Special Weather Statement | JKL | Bell, Leslie, Perry | 46 min |
| Apr 25, 7:41 PM EDT | Areal Flood Advisory | JKL | Knott, Leslie, Letcher, Perry | 2 hr |
| Apr 25, 7:54 PM EDT | Special Weather Statement | JKL | Pike | 51 min |
| Apr 25, 7:56 PM EDT | Special Weather Statement | JKL | Harlan, Letcher | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.